Wyoming, 2013Winter Weather in Wyoming, February 14 to 15, 2013
February 14 to 15, 2013 · NWS CYS · 4 events in 2 counties and zones
A series of weak upper level disturbances in the northwest flow brought periods of light to moderate snowfall to the Snowy and Sierra Madre ranges. Four to eight inches of snow was estimated.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak upper level disturbances in the northwest flow brought periods of light to moderate snowfall to the Snowy and Sierra Madre ranges. Four to eight inches of snow was estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 14, 5:33 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Feb 14, 5:33 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
533 AM MST THU FEB 14 2013
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...WATER VAPOR IMAGERY
SHOWS A SHORTWAVE MOVING SOUTHEAST ACROSS THE REGION EARLY THIS
MORNING...WITH AN ASSOCIATED COLD FRONT BEGINNING TO MOVE SOUTH
INTO THE NORTHERN ZONES AT THIS HOUR. SNOW SHOWERS SO FAR HAVE
BEEN OCCURRING IN THE MOUNTAINS WITH A FEW MOVING OFF THE NORTHERN
LARAMIE RANGE INTO THE PLAINS UNDER NORTHWEST FLOW ALOFT. EXPECT
THIS TREND TO CONTINUE TODAY AS THE WAVE CONTINUES TO MOVE
SOUTHEAST OVER THE CWA...WITH A WIDER COVERAGE OF SNOW TO SPREAD
ACROSS THE SOUTHEASTERN WYOMING PLAINS THIS MORNING AS A BAND OF
FRONTOGENESIS SETS UP IN THIS AREA. NOT LOOKING AT MUCH
ACCUMULATION OVER THIS AREA...WITH UP TO AN INCH UNDER THE HEAVIER
SHOWERS AND LESS ELSEWHERE AS THE SYSTEM WILL MOVE QUICKLY TO THE
SOUTHEAST. THE MOUNTAINS WILL SEE A LONGER DURATION SNOWFALL EVENT
AS PERSISTENT NORTHWEST WINDS ALOFT WILL MAINTAIN A GOOD UPSLOPE
FETCH AND WILL COMBINE WITH THE SHORTWAVE ENERGY MOVING THROUGH
TODAY. MODERATE SNOW RATES AT TIMES WILL PRODUCE SNOW
ACCUMULATIONS IN THE 4 TO 6 INCH RANGE TODAY AND TONIGHT...AND A
SECOND SHORTWAVE MOVING ACROSS THE AREA EARLY TOMORROW MORNING
WILL REINFORCE THE UPSLOPE AND SHORTWAVE FORCING TO BRING ANOTHER
2 TO 3 INCHES OF SNOW DURING THIS TIME. SO WENT AHEAD AND ISSUED A
LONGER DURATION WINTER WEATHER ADVISORY TODAY THROUGH FRIDAY
MORNING FOR SNOW AND BLOWING SNOW. TOTAL ACCUMULATIONS ARE
EXPECTED TO BE 5 TO 9 INCHES AND NORTHWEST WINDS WILL GUST 35 TO
40 MPH WITH SHORTWAVE PASSAGES...PRODUCING BLOWING AND DRIFTING
SNOW CONDITIONS.
IN ADDITION...NORTHWEST WINDS WILL INCREASE ACROSS THE EASTERN
PLAINS BEHIND THE FRONT TODAY. 850 TO 700 MB WINDS LOOK TO PEAK
BETWEEN 35 AND 40 KTS EARLY THIS AFTERNOON AS MODELS ARE INDICATING
6HR PRESSURE RISES OF 4 TO 7 MB BEHIND THE FRONT. SO WILL
MAINTAIN THE WIND ADVISORY FOR THE WESTERN NEBRASKA PANHANDLE AS
THE POTENTIAL FOR SUSTAINED WINDS ABOVE 30 MPH AND GUSTS AROUND
45 MPH IS GOOD.
THE SECOND SHORTWAVE WILL DIVE SOUTHEAST ACROSS THE REGION FRIDAY
MORNING...BRINGING A SIMILAR COVERAGE OF SNOW ACROSS THE FORECAST
AREA AS TODAY. THE BEST CHANCE FOR SNOW WILL BE FRIDAY MORNING..WITH
SHOWERS TAPERING OFF FROM WEST TO EAST THROUGH THE AFTERNOON. WEST
TO NORTHWEST WINDS WILL BECOME MODERATE AND GUSTY WITH THE SHORTWAVE
PASSAGE AND AS A 100 KT 250MB JET MOVES OVERHEAD. THE ASSOCIATED
COLD FRONT WITH THIS WAVE LOOKS WEAKER SO EXPECT WINDS OVERALL TO
BE LESS THAN TODAY.
THE SFC PRESSURE GRADIENT WILL STRENGTHEN ALONG THE ROCKIES AS
A STRONGER SHORTWAVE BEGINS TO MOVE INTO THE PACIFIC NORTHWEST ON
FRIDAY NIGHT. WILL SEE WINDS INCREASE AS A RESULT IN THE WIND
PRONE AREAS ALONG AND WEST OF THE LARAMIE RANGE...WITH GUSTS
AROUND 50 MPH QUITE LIKELY THROUGH SATURDAY MORNING.
.LONG TERM...SATURDAY THROUGH THURSDAY...
SUBSIDENCE AND STRONG LLVL WAA ASSOCIATED WITH A TRANSITORY RIDGE
WILL YIELD DRY AND WARMER CONDITIONS ACROSS THE REGION ON SATURDAY.
H7 TEMPERATURES WILL CLIMB FROM AROUND -14C LATE FRIDAY TO -1C BY
LATE SATURDAY. THIS WILL YIELD HIGH TEMPERATURES THAT WILL CLIMB TO
NR 40 WEST OF THE LARAMIE RANGE...WITH GENERALLY 50S OUT ON THE
EASTERN PLAINS ON SATURDAY. THIS THERMAL GRADIENT AND CORRESPONDING
TIGHT PRESSURE GRADIENT WILL RESULT IN ANOTHER WINDY DAY...
ESPECIALLY IN THE TYPICALLY FAVORED AREAS.
TRANSITORY RIDGE AXIS SHIFTS EAST INTO THE PLAINS EARLY SUNDAY AS
UPSTREAM SHORTWAVE DIVES SOUTHEAST FROM THE PACNW. MODELS ARE
CONSISTENT IN KEEPING SUNDAY DRY FOR MOST LOCATIONS. HOWEVER...BY
SUNDAY AFTERNOON THE ASSOCIATED COLD FRONT WILL SLIDE INTO WESTERN
AND NORTHERN ZONES BRINGING AT LEAST SMALL CHANCES OF LIGHT SNOW TO
CARBON...CONVERSE AND NIOBRARA COUNTIES. THE BEST CHANCES WILL
LIKELY BE IN THE NRN LARAMIE RANGE AND FERRIS/SEMINOE MOUNTAINS
WHERE LIGHT ACCUMULATIONS WILL BE POSSIBLE. TEMPERATURES WILL AGAIN
BE FAIRLY WARM FOR SUNDAY OUT AHEAD OF THIS FRONT...WITH 40S AND 50S
EXPECTED ON THE EASTERN PLAINS. TEMPERATURES WILL BE SLIGHTLY COOLER
IN THE PROXIMITY OF THE COLD FRONT.
SHORTWAVE SWEEPS ONTO THE PLAINS ON MONDAY LEAVING ANOTHER
TRANSITORY RIDGE IN PLACE THAT WILL PERSIST THROUGH TUESDAY. DRY
CONDITIONS WILL RESULT...WITH TEMPERATURES COOLER BEHIND SUNDAYS
COLD FROPA. HIGH TEMPERATURES WILL CLIMB INTO THE 20S/30S FOR MONDAY
AND 30S/40S FOR TUESDAY.
FOCUS THEN TURNS TO NEXT POTENTIALLY SIGNIFICANT SYSTEM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING. THE ECMWF IS THE MOST AGGRESSIVE
IN CLOSING THE SYSTEM AS IT MOVES AND SLOWS THROUGH COLORADO.
MEANWHILE...THE GFS IS OPEN WITH THE SYSTEM AS IT SWINGS ACROSS THE
ROCKYS BEFORE EVENTUALLY CLOSING IT OFF OVER THE WESTERN HIGH
PLAINS. FOR NOW HAVE TRENDED BROAD-BRUSHED SNOW CHANCES UPWARDS
DURING THIS PERIOD. TEMPERATURES WOULD BE SIGNIFICANTLY COLDER FOR
THURSDAY...IF THE SLOWER/STRONGER ECMWF VERIFIES. FOR NOW HAVE JUST
TRENDED HIGHS DOWNWARD...BUT NOT AS COLD AS THE ECMWF SUGGESTS. STAY
TUNED AS DETAILS BECOME MORE CLEAR OVER THE COMING DAYS.
&&
.AVIATION...12Z ISSUANCE...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL BRING WITH
IT POCKETS OF LIGHT SNOW MAINLY THIS MORNING AT KRWL...KLAR AND
KBFF. OTHERWISE...A FEW TAF SITES WILL SEE AT LEAST THE POSSIBILITY
OF MVFR CIGS WITH THE FRONT LATE THIS MORNING THROUGH EARLY THIS
AFTERNOON. FOR NOW HAVE KEPT THESE MVFR CIGS OUT OF KSNY AND KBFF.
BEHIND THE COLD FRONTAL PASSAGE...NORTHWEST WINDS WILL BECOME GUSTY
FOR TERMINALS OUT ON THE ERN PLAINS...WITH GUSTS OF 35-40 KNOTS
EXPECTED.
&&
.FIRE WEATHER...MINIMAL FIRE WEATHER CONCERNS ARE EXPECTED THROUGH
FRIDAY AS A SERIES OF WEATHER DISTURBANCES BRING LIGHT SNOW TO
MUCH OF THE DISTRICT. TEMPERATURES WILL BE AROUND 10 TO 15 DEGREES
BELOW NORMAL TODAY AND FRIDAY...WITH MINIMUM AFTERNOON HUMIDITIES
GENERALLY ABOVE 40 PERCENT. WEST TO NORTHWEST WINDS WILL BE GUSTY
AT TIMES THROUGH THE WEEKEND...WITH 35 TO 45 MPH GUSTS LIKELY
TODAY AND TOMORROW ACROSS MUCH OF THE DISTRICT...AND STRONGER
WINDS LIKELY FOR SATURDAY ALONG AND WEST OF THE LARAMIE RANGE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL NOON FRIDAY FOR WYZ112-WYZ114.
NE...WIND ADVISORY UNTIL 4 PM THURSDAY FOR NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...HAHNHazardous weather outlook, Feb 14, 5:24 AM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
524 AM MST THU FEB 14 2013
WYZ101>119-151230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
524 AM MST THU FEB 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF MAINLY LIGHT SNOW WILL OCCUR ACROSS SOUTHEAST WYOMING
TODAY AND TONIGHT. SNOW ACCUMULATIONS ACROSS LOWER ELEVATIONS WILL
BE LESS THAN AN INCH. HEAVIER ACCUMULATIONS OF 5 TO 9 INCHES ARE
EXPECTED ACROSS THE SNOWY AND SIERRA MADRE RANGES WHERE A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS ARE EXPECTED TO DEVELOP LATE SATURDAY AND SATURDAY
NIGHT ACROSS THE TYPICALLY WINDY AREAS OF SOUTHEAST WYOMING. WIND
GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE.
ANOTHER ROUND OF LIGHT SNOW IS EXPECTED ACROSS PORTIONS OF
SOUTHEAST WYOMING LATE SUNDAY AND SUNDAY NIGHT. AT THIS TIME SNOW
ACCUMULATIONS LOOK TO REMAIN LIGHT. A MORE SIGNIFICANT STORM
SYSTEM WILL BE POSSIBLE TOWARDS THE MIDDLE OF NEXT WEEK. STAY
TUNED OVER THE COMING DAYS AS FORECAST DETAILS BECOME MORE CLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-151230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
524 AM MST THU FEB 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS WILL BECOME BREEZY ACROSS THE WESTERN NEBRASKA
PANHANDLE TODAY WITH GUSTS OF 40 TO 50 MPH EXPECTED. A WIND
ADVISORY IS IN EFFECT FOR THESE AREAS FROM 8 AM TO 4 PM TODAY.
PERIODS OF MAINLY LIGHT SNOW WILL OCCUR TODAY AND TONIGHT. SNOW
ACCUMULATIONS ACROSS THE WESTERN NEBRASKA PANHANDLE WILL BE LESS
THAN AN INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MORE SIGNIFICANT STORM SYSTEM WILL BE POSSIBLE TOWARDS THE
MIDDLE OF NEXT WEEK. STAY TUNED OVER THE COMING DAYS AS FORECAST
DETAILS BECOME MORE CLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Winter Weather, Sierra Madre Range
- When
- February 14, 10:00 AM MST to February 15, 10:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated eight inches of snow.
Winter Weather, Snowy Range
- When
- February 14, 10:00 AM MST to February 15, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- February 14, 10:00 AM MST to February 15, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated eight inches of snow.
Winter Weather, Sierra Madre Range
- When
- February 14, 10:00 AM MST to February 15, 10:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated eight inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424717, 424718, 424719, 424720.